Antipsychotic drugs caused a teenager to develop the rare condition which led to his death, an inquest has heard.
Thomas Oliver McGowan, known as Oliver, who was mildly autistic and suffered from epilepsy and learning difficulties, died at Bristol's Southmead Hospital on November 11, 2016.
His parents, Tom and Paula, have told Avon Coroner's Court that after his admission on October 22 they repeatedly told doctors that on "no account" was he to be given antipsychotic medication because he had reacted badly to it in the past.
They say they were ignored by "arrogant" doctors, resulting in Oliver being prescribed Olanzapine, an antipsychotic medication used to treat schizophrenia and bipolar disorder, on October 25, without their knowledge.
Giving evidence on Tuesday Dr Howard Faulkner, a consultant neurologist at North Bristol NHS Trust, said Olanzapine had likely caused the 18-year-old to contract Neuroleptic Malignant Syndrome (NMS).
The inquest heard the condition caused Oliver to suffer from a high temperature which had led to brain swelling and damage which was so severe he would not be able to make a meaningful recovery.
Dr Faulkner said: "The most likely explanation for that (the brain swelling) ... was that the Olanzapine had resulted in NMS and that had potentially been exacerbated by sepsis and the history of seizures."
The inquest heard the 18-year-old from Emerson's Green in Bristol was taken to hospital suffering from a seizure which did not end when he was given his regular medication and had to be sedated.
Dr Howard said he became involved in Oliver's case on either October 24 or 25.
He said the teenager suffered from psychosis related to his seizures, or ictal psychosis, but his parents have made it clear he did not have an underlying mental health diagnosis.
Dr Faulkner said the management of ictal psychosis was antipsychotic drugs and he spoke to Mr and Mrs McGowan about this on October 27.
"I remember them being concerned about the side effects of antipsychotic medication," he said.
"I don't recall at any point being asked to stop the Olanzapine which had been started at that point ... my understanding at that point was they accepted he needed to be on it in the short term."
Dr Faulkner said it was his understanding that Oliver was not allergic to antipsychotic drugs.
"Oliver clearly didn't like them," he said.
"In my experience few patients like them."
The inquest heard Oliver was started on Olanzapine on the evening of October 25 and the drug was stopped on October 28.
Dr Faulkner said he would not have started the Olanzapine without talking to Oliver's parents about it.
He added: "It is untenable to me that we would have a conversation with the family saying we could not use antipsychotics and I don't have a recollection of that."
In his statement Mr McGowan said they noticed an increase in seizures the number of seizures Oliver was suffering during the days that followed the drug being given and a change in the type of seizures which were "alarmingly different".
He added that Oliver's temperature increased and they pleaded with intensive care consultant Dr David Campbell to carry out a brain scan on October 29 but this was not done until October 30.
Mr McGowan said: "When Oliver returned we were taken into a side room by Dr Campbell who appeared very shocked and uncomfortable.
"He told us that Oliver's brain was so badly swollen it was coming out of the base of his skull, words we will never forget."
In his evidence, Dr Campbell said he would not use a phrase like that and did not recall doing so but apologised if he had.
The inquest heard it was Dr Monica Mohan, consultant neuropsychologist, who prescribed the Olanzapine.
Both doctors Faulkner and Campbell said they understood Dr Mohan had consulted with the McGowans before prescribing it and that it was ultimately her decision to prescribe the drug.
The inquest continues.
Copyright (c) Press Association Ltd. 2018, All Rights Reserved. Picture (c) PA Wire.